Alert archive / New Mexico / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 11, 2008, 3:40 PM MDT for McKinley County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2008, 3:40 PM MDT (21:40 UTC)
- Expired
- Jul 11, 2008, 5:45 PM MDT
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County McKinley County, NM
The radar
The Albuquerque radar (KABX), 178 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 866 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KABQ 112142 FFWABQ NMC031-112345- /O.NEW.KABQ.FF.W.0010.080711T2140Z-080711T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 340 PM MDT FRI JUL 11 2008 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MCKINLEY COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL 545 PM MDT * AT 336 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS IN THE GALLUP AREA. RAINFALL AT THE GALLUP AIRPORT TOTALED JUST OVER AN INCH SINCE 3 PM. LAW ENFORCEMENT REPORTED FLOODING IN DOWNTOWN GALLUP. THE STORMS PRODUCING THE HEAVY RAIN WERE MOVING SLOWLY NORTHEAST. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3567 10884 3568 10855 3543 10854 3544 10882 $$
2 follow-up statements
000 WGUS75 KABQ 112238 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 434 PM MDT FRI JUL 11 2008 NMC031-112345- /O.CON.KABQ.FF.W.0010.000000T0000Z-080711T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCKINLEY- 434 PM MDT FRI JUL 11 2008 ...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR WEST CENTRAL MCKINLEY COUNTY... AT 430 PM MDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED SOME OF THE FLOODING IN THE GALLUP AREA WAS STARTING TO DIMINISH. HOWEVER.. AT 430 PM...RAIN WAS CONTINUING AT THE GALLUP AIRPORT ALTHOUGH NOT AS HEAVILY AS WAS MEASURED BETWEEN 3 AND 4 PM. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED LOW WATER CROSSINGS. MANY FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL STREAMS...ARROYOS AND DITCHES...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS POOR DRAINAGE AND LOW LYING AREAS. LAT...LON 3567 10884 3568 10855 3543 10854 3544 10882 $$
000 WGUS75 KABQ 112342 FFSABQ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 541 PM MDT FRI JUL 11 2008 NMC031-112351- /O.EXP.KABQ.FF.W.0010.000000T0000Z-080711T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCKINLEY- 541 PM MDT FRI JUL 11 2008 ...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR WEST CENTRAL MCKINLEY COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL WAS ENDING ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS DIMINISHING. LIGHTER RAINS MAY PERSIST AND SOME MINOR FLOODING MAY CONTINUE INTO THE EARLY EVENING...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3567 10884 3568 10855 3543 10854 3544 10882 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:49 PM MDT, 51 minutes earlier.
Area forecast discussion, Jul 11, 2:49 PM MDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 249 PM MDT FRI JUL 11 2008 .DISCUSSION... 2036Z RADAR TREND SHOWS A LARGE AREA OF SHOWERS AND THUNDERSTORMS CONTAINING TORRENTIAL RAINFALL SOUTH AND WEST OF THE MIDDLE/LOWER RIO GRANDE VALLEY. PWAT VALUES PER 12Z KABQ RAOB NEAR 1.45 INCHES AND NEAR 2.00 INCHES AT TUSCON...WHICH IS 2-3 STDEV ABOVE NORMAL. RAISED POPS SIGNIFICANTLY OVER THE WEST CENTRAL AND NORTHWEST MTNS...MIDDLE/UPPER RIO GRANDE VALLEY FOR THIS EVENING AS LARGE CONVECTIVE COMPLEX WILL DEVELOP WITHIN CURRENT CONVECTION. WENT WITH AN ENSEMBLE/TERRAIN APPROACH TO POP FIELD THROUGH TONIGHT WHICH INCORPORATES THE 15Z SREF/12Z GEFS. IR SATELLITE IMAGERY ALREADY SHOWING LEADING EDGE OF STORMS WITH TOPS BTWN -65 AND -70C LEADING CREDENCE TO MUCH HIGHER CHANCES OVER THE WEST CENTRAL AND RIO GRANDE VALLEY ZONES. EXPANDED FLASH FLOOD WATCH WESTWARD TO INCLUDE ALBUQUERQUE AREA AND POINTS WEST. BEHIND THIS FIRST MASS OF PRECIP LIES TOWERING CU FIELD OVER SE AZ/NORTHERN SONORA EJECTING NE TOWARD SW NM. THIS WILL LEAD TO THE NEXT DOSE OF RAINFALL OVER THE WESTERN HALF OF THE STATE LATE TONIGHT. 15Z SREF PROBABILITIES SHOW GREATER THAN 50 PERCENT PROBS OF GREATER THAN 0.25 INCH QPF OVER MUCH OF THE WEST CENTRAL/SOUTHWEST SATURDAY. FLASH FLOOD CONCERN WILL BE HIGHER IN THESE AREAS SATURDAY AFTERNOON AS SATURATION FROM LATE TODAY/TONIGHT OCCURS. LOWERED MAX TEMPS IN THIS REGIME AND WENT WITH PERSISTENCE ON MIN TEMPS THROUGH SUNDAY. MEANWHILE...A COLD FRONT SINKING SOUTH OVER THE NE PLAINS LATE TONIGHT WILL USHER IN DRIER AIR. LOWERED POPS OVER THE NE PLAINS TO ACCOUNT FOR LOSS OF MID/UPPER LEVEL MOISTURE AND A MORE STABLE ATMOSPHERE... ALTHOUGH RECYCLING WILL LIKELY LEAD TO AT LEAST A FEW SHOWERS/STORMS. BEYOND SATURDAY NIGHT...THIS FRONT MAY ACT AS A FOCAL POINT FOR HEAVY RAINS TO DEVELOP SOUTH OF THE BOUNDARY OVER THE SE PLAINS ONCE AGAIN SUNDAY. FLASH FLOOD WATCH COULD MIGRATE BACK INTO THESE AREAS AS A RESULT. THE FRONT THEN TRIES TO LIFT NORTH MONDAY INTO THE CENTRAL PORTION OF THE STATE AS A TROUGH BEGINS SAGGING INTO THE WEST COAST REGION. TUESDAY THROUGH FRIDAY LOOKS LIKE MORE OF THE SAME WITH DAILY ROUNDS OF SHOWERS AND STORMS. H5 HIGH DOES SET UP A LITTLE STRONGER OVER E NM THUS KEEPING THE BEST CHANCES OVER THE WESTERN HALF OF THE STATE. LOWERED MAX TEMPS IN THE EXTENDED SINCE STAT NUMBERS COULD PROVE 5 TO 10 DEGREES TO WARM UNDER RECYCLING PROCESSES. GUYER && .AVIATION... THE MAIN PRECIPITATION FOCUS HAS SHIFTED TOWARDS THE WEST. WESTERN AND CENTRAL AREAS WILL SEE MVFR AND OCCASIONAL IFR CONDITIONS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS. THIS WILL CONTINUE THE NEXT 24 HOURS. LOW CLOUDS AND REDUCED VIS NOT NECESSARILY ASSOCIATED WITH RAIN WILL LIKELY DEVELOP ACROSS WESTERN AREAS LATER TONIGHT. MVFR AND LOCALIZED IFR CONDITIONS WILL BE ASSOCIATED WITH THIS RESULT. TERMINAL SITES SUCH AS GUP...ABQ...SAF AND LVS WILL MOST LIKELY BE AFFECTED BY MVFR AND OCCASIONAL IFR CONDITIONS. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. && .FIRE WEATHER... WETTING RAIN HAS SHIFTED WESTWARD OVERNIGHT AND THIS MORNING. THE FAVORED AREAS OVER THE NEXT 48 TO 72 HOURS WILL BE FOUND ACROSS THE WEST...ESPECIALLY THE WESTERN MOUNTAINS WHERE COPIOUS AMOUNTS OF RAINFALL IS EXPECTED. AN UPTICK IN WETTING THUNDERSTORMS WILL ALSO AFFECT NORTHWEST AND NORTH CENTRAL AREAS OVER THE NEXT FEW DAYS. CENTRAL AREAS WILL REMAIN MOIST AS WELL. EASTERN AREAS WILL SEE A DOWNTURN IN OVERALL WETTING RAIN AS COMPARED TO THE PAST FEW DAYS BUT WETTING RAIN WILL STILL EXIST. HUMIDITY IS EXPECTED TO BE ABOVE 20 PCT THROUGH AT LEAST MONDAY. SOME OF THE WEATHER MODELS ARE DEPICTING A DOWNTREND IN AREAL COVERAGE OF WETTING RAIN THE LATTER HALF OF NEXT WEEK. HOWEVER WITH ALL THE RESIDUAL MOISTURE LEADING INTO THAT PERIOD...THE DOWNTURN WILL BE LESS OBSERVABLE THAN IT OTHERWISE WOULD AND HUMIDITY VALUES WILL REMAIN FAIRLY HIGH. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 65 87 62 89 / 40 40 20 10 GALLUP.......................... 54 82 56 83 / 50 40 40 30 GRANTS.......................... 55 80 55 79 / 70 50 50 40 GLENWOOD........................ 61 82 63 84 / 40 50 50 50 CHAMA........................... 44 74 44 75 / 50 40 30 30 LOS ALAMOS...................... 56 76 52 77 / 80 50 50 40 RED RIVER....................... 43 65 47 66 / 50 20 40 30 TAOS............................ 54 75 50 79 / 60 40 40 20 SANTA FE........................ 55 76 52 76 / 80 50 40 40 SANTA FE AIRPORT................ 58 79 56 79 / 80 50 40 30 ESPANOLA........................ 60 81 57 85 / 70 40 30 30 ALBUQUERQUE HEIGHTS............. 65 81 64 81 / 70 50 40 40 ALBUQUERQUE VALLEY.............. 64 82 64 83 / 60 40 40 30 ALBUQUERQUE FOOTHILLS........... 61 78 61 79 / 70 50 50 40 ALBUQUERQUE WEST MESA........... 63 82 63 83 / 70 50 40 30 SOCORRO......................... 63 83 64 86 / 60 30 60 50 SANDIA PARK/CEDAR CREST......... 53 75 54 80 / 70 60 60 40 MORIARTY/ESTANCIA............... 56 78 56 81 / 70 50 40 30 CARRIZOZO....................... 64 82 61 81 / 30 30 50 50 RUIDOSO......................... 56 73 56 72 / 40 50 60 60 RATON........................... 55 74 50 79 / 20 10 20 10 LAS VEGAS....................... 59 78 51 78 / 50 40 30 30 ROY............................. 60 79 58 77 / 30 10 20 20 CLAYTON......................... 62 80 56 79 / 20 10 10 10 SANTA ROSA...................... 63 81 60 84 / 30 30 20 30 TUCUMCARI....................... 66 83 60 85 / 20 20 20 20 FORT SUMNER..................... 65 84 60 86 / 20 40 30 30 CLOVIS.......................... 66 84 61 83 / 20 20 40 40 PORTALES........................ 66 85 62 85 / 20 30 40 40 ROSWELL......................... 68 86 68 87 / 20 30 50 40 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES...NMZ010-011-014>017-026. FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR THE FOLLOWING ZONES...NMZ008-009. && GUYER/50
Hazardous weather outlook, Jul 11, 5:22 AM MDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 522 AM MDT FRI JUL 11 2008 NMZ001>021-026-121200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 522 AM MDT FRI JUL 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT HEAVY RAINFALL THROUGH TONIGHT FOR MUCH OF CENTRAL NEW MEXICO SOUTH OF INTERSTATE 40 AND FROM THE CENTRAL MOUNTAINS WEST TO THE ARIZONA LINE IS POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS AFTERNOON FOR THE AREA...WITH LIKELY WATCH EXTENSION INTO THIS EVENING. IN ADDITION...THE FLASH FLOOD WATCH INCLUDES THE EAST CENTRAL PLAINS BORDERING THE CENTRAL MOUNTAIN CHAIN MAINLY SOUTH OF INTERSTATE 40. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HEAVY RAINFALL WILL CONTINUE ACROSS PORTIONS OF CENTRAL NEW MEXICO THROUGH SUNDAY...WITH GREATEST INTENSITY SOUTH OF INTERSTATE 40 FROM THE ARIZONA LINE EAST TO THE CENTRAL MOUNTAIN CHAIN. LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR THROUGH SUNDAY. FOR MONDAY THROUGH THURSDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...BROAD AREAS OF LINGERING SHOWERS MAY CONTRIBUTE TO LOCAL FLASH FLOODING THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO REPORT OBSERVED FLOOD CONDITIONS OR SIGNIFICANT MEASURED RAINFALL AMOUNTS. SHY
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 6:10 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 95 min |
| Jul 10, 6:14 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 2 hr |
| Jul 11, 2:51 PM MDT | Areal Flood Advisory | ABQ | Cibola, Socorro, Valencia | 3 hr |
| Jul 11, 3:17 PM MDT | Areal Flood Advisory | ABQ | Chaves, De Baca, Lincoln | 3 hr |
| Jul 11, 3:24 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Jul 11, 3:29 PM MDT | Areal Flood Advisory | ABQ | Chaves | 18 hr |
| Jul 11, 3:48 PM MDT | Areal Flood Advisory | ABQ | Cibola, McKinley, Sandoval | 3 hr |
| Jul 11, 3:48 PM MDT | Areal Flood Advisory | ABQ | Socorro, Valencia | 117 min |
| Jul 11, 4:27 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
| Jul 11, 4:51 PM MDT | Flash Flood Warning | ABQ | Torrance, Valencia | 3 hr |
| Jul 11, 5:28 PM MDT | Areal Flood Advisory | ABQ | Santa Fe | 3 hr |
| Jul 11, 5:55 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.